Arizona, 2013

Heavy Rain in Arizona, July 23, 2013

July 23, 2013 · NWS FGZ · 1 event in 1 county or zone

Heavy rain over the Schultz Fire Scar produced minor flows downstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain over the Schultz Fire Scar produced minor flows downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 9:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST TUE JUL 23 2013

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER ARIZONA FOR
SEVERAL DAYS...WITH SCATTERED TO WIDESPREAD AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EXPECTED INTO NEXT WEEK.

&&

.DISCUSSION...CURRENT FORECAST IS ON TRACK FOR TODAY WITH NO MAJOR
CHANGES ANTICIPATED. AS NOTED IN PREVIOUS DISCUSSION...SLIGHTLY
DRIER MID LEVEL AIR IS SEEN THIS MORNING ON WATER VAPOR IMAGERY OVER
WESTERN SECTIONS OF THE FORECAST AREA...AND IS ALSO NOTED ON THE
MORNING SOUNDING ROUGHLY 500MB AND ABOVE. CONVECTIVE DEVELOPMENT
WILL INITIALLY FAVOR AREAS THAT ARE MOSTLY SUNNY THIS MORNING...FROM
THE GRAND CANYON AND MOGOLLON RIM SOUTHWARD INTO YAVAPAI/NORTHERN
GILA COUNTIES. OVERALL STILL EXPECT A PRETTY ACTIVE MONSOON DAY WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL REMAIN THE MAIN STORM THREATS FOR
TODAY. HOWEVER...WITH THE LACK OF ANY EXTERNAL FORCING TO HELP DRIVE
ORGANIZED CONVECTION...AND THE SLIGHTLY DRIER AIR NOTED
ALOFT...CONFIDENCE IS NOT HIGH ENOUGH IN A WIDESPREAD THREAT TO
WARRANT ANY WATCHES.

&&

.PREVIOUS DISCUSSION (330 AM MST)...MID-LEVEL HIGH PRESSURE WILL
STRENGTHEN SLIGHTLY AND ATTEMPT TO CONSOLIDATE OVER ARIZONA IN THE
NEXT SEVERAL DAYS. DRIER AND WARMER MID-LEVEL AIR HAS MOVED INTO
WESTERN ARIZONA IN THE WAKE OF A WEAKENING UPPER LOW...NOW MOVING
INTO THE GREAT BASIN. A NEARLY STATIONARY INVERTED TROUGH NEAR EL
PASO SHOULD CONTRIBUTE TO UPPER LEVEL DIFFLUENCE. PW/SFC DEWPOINTS
REMAIN ABOVE NORMAL...ALTHOUGH SOME DRYING IS NOTED ALONG THE LOWER
COLORADO RIVER. STEERING FLOW HAS BECOME SOMEWHAT UNORGANIZED AND
WEAK...WHICH WILL FAVOR TERRAIN DRIVEN AND SLOW MOVING STORMS FOR
THE NEXT SEVERAL DAYS.

WHAT ALL THIS MEANS IS THAT WE WILL REMAIN IN AT LEAST A MODERATE
GRADE MONSOON PATTERN...WITH STRONGER STORMS POTENTIALLY PRODUCING
VERY HEAVY RAINFALL. HOWEVER...STORMS WILL BECOME SLOWER MOVING AND
ORGANIZED AREAS OF CONVECTION ARE LESS LIKELY...AS IS NOCTURNAL
CONVECTION. FAR WESTERN PORTIONS OF THE CWA MAY BECOME QUIETER OVER
THE NEXT FEW DAYS...ALTHOUGH ANY WESTWARD MOVING OUTFLOWS COULD
REPLACE MOISTURE QUICKLY IN THESE AREAS.

THE RIDGE BREAKS DOWN BY THE END OF THE COMING WEEKEND AS ANOTHER
UPPER LOW NEARS THE WEST COAST. THIS WILL LIKELY DESTABILIZE THE
ATMOSPHERE AND DRAW MORE DEEP MOISTURE NORTHWARD...ELIMINATING ANY
POSSIBLE "MONSOON BREAK" AND CONTINUING AN ACTIVE WEATHER PATTERN.

HAVE ONCE AGAIN OPTED AGAINST A FLASH FLOOD WATCH AS HEAVY RAIN
EVENTS SHOULD REMAIN LOCALIZED. AS THIS PATTERN PERSISTS...RAINFALL
EVENTS MAY BECOME MUCH MORE CRITICAL AS WE HEAD INTO THE WEEK. MORE
IMPORTANTLY...THE CHANCES OF A "MONSOONAL BREAK" ARE LOOKING LESS
LIKELY...WITH THE MODELS KEEPING US IN A VERY HIGH PW/BOUNDARY LAYER
DEWPOINT ENVIRONMENT RIGHT ON INTO NEXT WEEK. FOR NOW...AREA CREEK
AND RIVER LEVELS ARE UNDER CONTROL...WITH THE ONLY ELEVATED THREAT
AREAS BEING OUR BURN SCARS AND LOCALIZED HEAVY RAIN. PAR FOR THE
COURSE ON A MODERATE LEVEL MONSOON DAY...NOT ENOUGH CONFIDENCE OR
WIDESPREAD ELEVATED THREAT TO WARRANT ANY HEADLINES AT THIS TIME.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-BKN150 WILL CONTINUE TIL 20Z
NORTH OF A KL50-KSJN LINE THROUGH 20Z. SCT SHRA/TSRA WILL
DEVELOP ACROSS THE AREA THROUGH 03Z WITH ISOLD MVFR CONDITIONS IN
THE STRONGER STORMS. ISOLD -SHRA BKN120-140 WILL CONTINUE THROUGH
THE NIGHT. LCL STRATUS WITH CIGS 1-3 KFT AGL MAY FORM OVER THE
HIGHER TERRAIN 05Z-12Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...
TONIGHT THROUGH SATURDAY...A MOIST AND UNSTABLE AIR MASS WILL REMAIN
IN PLACE ACROSS ARIZONA FOR THE NEXT SEVERAL DAYS. CONVECTIVE
ACTIVITY WILL FAVOR THE AFTERNOON AND EARLY EVENING HOURS...THOUGH
SOME SHOWERS WILL CONTINUE OVERNIGHT. THE STRONGER STORMS ARE
CAPABLE OF DROPPING AN INCH OF RAIN IN LESS THAN ONE HOUR. EXPECT
NEAR AVERAGE DAILY TEMPERATURES.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS/PETERSON
AVIATION.......MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 23, 3:40 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 AM MST TUE JUL 23 2013

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
340 AM MST TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. FLOW PATTERNS HAVE BECOME WEAK AND UNORGANIZED WHICH
WILL FAVOR A TERRAIN DRIVEN STORM ENVIRONMENT. EXPECT STORMS TO FORM
OVER HIGHER TERRAIN BY LATE MORNING...ESPECIALLY OVER THE MOGOLLON
RIM AND WHITE MOUNTAINS. STORMS WILL MOVE OFF THE TERRAIN DURING THE
AFTERNOON AND INTO PORTIONS OF THE LITTLE COLORADO RIVER
VALLEY...YAVAPAI COUNTY...AND NORTHERN GILA COUNTY.

SOME STORMS TODAY MAY PRODUCE LOCALLY TORRENTIAL RAINFALL WITH A
POSSIBILITY OF LOCALIZED FLASH FLOODING. DUE TO RECENT HEAVY AND
PERSISTENT RAINS...PORTIONS OF THE WESTERN MOGOLLON RIM...AS WELL
AS RECENTLY BURNED AREAS...ARE THE MOST SUSCEPTIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGHER THAN NORMAL MOISTURE WILL PERSIST DURING THIS TIME PERIOD
WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CONTINUING.
CHANCES FOR FLOODING WILL ALSO PERSIST...DUE TO FREQUENT AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
July 23, 1:00 PM MST to 2:00 PM MST
Where
Coconino County, 3.24 mi SSE of Sunset Crater to 6.8 mi WSW of Sunset Crater
Reported by
Emergency Manager
Coordinates
35.310, -111.470

Heavy rain from thunderstorms produced flowing water across several roads from Campbell Avenue southward below the southern half of the Schultz Fire Scar. Water was also flowing across Silver Saddle Road near Mary's Drive. A rain gauge in the area measured 1.69 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 473904.